Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 75, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 20, 2007, 7:14 PM CDT for Pottawatomie County, Kansas. It was in force for 2 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2007, 7:14 PM CDT (00:14 UTC)
- Expired
- Jul 20, 2007, 9:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:30 PM CDT | FLASH FLOOD | 1 Nw St. George, KS | BASEMENT WALL IN NEWLY CONSTRUCTED HOME BUCKLED WHEN WATER FLOWED UP AGAINST THE FOUNDATION. |
| Jul 20, 7:32 PM CDT | FLASH FLOOD | St. George, KS | 3.5 INCHES OF RAIN HAS FALLEN IN APPROXIMATELY THE PAST TWO HOURS. WATER TWO INCHES DEEP WAS RUNNING ACROSS ROADWAYS...AND 3 FOOT DEEP DITCHES ON EITHER SIDE OF SOME ROADWAYS ARE FULL. |
| Jul 20, 7:34 PM CDT | HEAVY RAIN 3.75 | 3 N St. George, KS | AMOUNT OF RAIN IN A TWO HOUR PERIOD. LOCAL FIELDS ARE COVERED WITH STANDING WATER. |
| Jul 20, 7:35 PM CDT | FLASH FLOOD | 1 Nw St. George, KS | BLACKJACK ROAD WAS BARRICADED AND CLOSED DUE TO HIGH WATER. |
| Jul 20, 7:38 PM CDT | HEAVY RAIN 5 | 2 Ne St. George, KS | MEASURED RAINFALL IN THE PAST TWO AND A HALF HOURS. |
| Jul 20, 7:47 PM CDT | FLASH FLOOD | E St. George, KS | AT LEAST FOUR INCHES OF RUNNING WATER WAS FLOWING OVER ROADWAYS ON THE EAST SIDE OF ST. GEORGE...NEAR THE INTERSECTION OF MILITARY TRAIL AND CHAPMAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1511 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 210016
FFWTOP
KSC149-210215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT FRI JUL 20 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
* UNTIL 915 PM CDT
* AT 710 PM CDT...TRAINED WEATHER SPOTTERS REPORTED OVER THREE
INCHES OF RAIN HAD FALLEN IN SAINT GEORGE WITHIN A ONE AND A HALF
HOUR PERIOD. ADDITIONAL RAINFALL OF ONE INCH IS POSSIBLE WITHIN
THE WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
SAINT GEORGE...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3919 9649 3917 9637 3919 9629 3933 9630
3931 9651
$$
BLAIR/EK1 follow-up statement
000
WGUS73 KTOP 210132
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CDT FRI JUL 20 2007
KSC149-210142-
POTTAWATOMIE-
832 PM CDT FRI JUL 20 2007
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
POTTAWATOMIE COUNTY...
AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.
LAT...LON 3919 9649 3917 9637 3919 9629 3933 9630
3931 9651
$$
BLAIR/EKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:18 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 20, 4:18 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 418 PM CDT FRI JUL 20 2007 .DISCUSSION... TONIGHT AND TOMORROW...AT FORECAST TIME WATER VAPOR IMAGERY INDICATES UPPER LEVEL RIDGING OVER THE FORECAST AREA BUT LARGE SCALE SUBSIDENCE REMAINS NORTH OVER EASTERN NE. SURFACE OBSERVATIONS INDICATE NEARLY STATIONARY FRONTAL BOUNDARY DRAPED ROUGHLY FROM CONCORDIA SOUTHEAST THROUGH TOPEKA. BREAKS IN THE CLOUD COVER TODAY HAVE ALLOWED A LINE OF CONVECTION TO DEVELOP ALONG A MOISTURE POOL ALONG THE STATIONARY FRONTAL BOUNDARY. THIS ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THE DAYLIGHT HOURS. RAINFALL RATES OF 2 INCHES PER HOUR HAVE BEEN REPORTED SO LOCALIZED FLOODING WILL BE POSSIBLE OVERNIGHT ACROSS THE ENTIRE FORECAST AREA. TONIGHT THE GFS/NAM ARE CONSISTENT IN BRINGING A THETA E/MOISTURE CONVERGENCE AXIS NORTHEAST THROUGH THE FORECAST AREA AS AN H850 WEAK HIGH MOVES OFF TO THE SOUTHEAST OF THE CWA. THIS COULD BE A REFLECTION OF THE BOUNDARY PIVOTING NORTHEAST...BUT ITS DIFFICULT TO DETERMINE AS THE BOUNDARY REMAINS RELATIVELY WEAK AND MAY REMAIN STATIONARY NEAR THE SURFACE PROVIDING AN ISENTROPIC LIFT AXIS FOR THE VEERING H850 FLOW. AT ANY RATE...BETWEEN THE POSSIBLE ISENTROPIC LIFT OVER THE EASTERN PORTION OF THE CWA...AND THE MOISTURE CONVERGENCE AXIS MOVING NORTHEAST OVER EASTERN KS...INTRODUCED SLIGHT CHANCE POPS GENERALLY ALONG AND EAST OF A SENECA TO MANHATTAN TO ABILENE LINE OVERNIGHT. MOISTURE CONVERGENCE AXIS APPEARS TO MOVE EAST OF THE FORECAST AREA SHORTLY AFTER SUNRISE...BUT KEPT SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST THROUGH AROUND 8 AM. THE DRIER AIR THAT HAS BEEN FORECAST TO WORK INTO THE NORTHEASTERN PORTION OF THE FORECAST AREA LOOKS LESS LIKELY AT THIS TIME AS LOW LEVEL FLOW IS EXPECTED TO VEER AROUND FROM THE EAST...KEEPING THE HIGHER MOISTURE CONTENT AIR IN PLACE. WITH THIS IN MIND...AND MOISTURE CONVERGENCE AXIS MOVING EAST OVERNIGHT...COULD SEE AT LEAST SOME PARTIAL CLEARING OVER PORTIONS OF NORTH CENTRAL KS...AND WITH BETTER MOISTURE REMAINING IN PLACE SOME PATCHY FOG IS POSSIBLE. LOW LEVEL CLOUD COVER SHOULD HOLD OVER THE REST OF THE FORECAST AREA MAKING FOG LESS LIKELY FOR AREAS EAST. TOMORROW...FORECAST SOUNDINGS CONTINUE TO INDICATE NEARLY CONVECTIVELY UNSTABLE ATMOSPHERE DURING THE AFTERNOON HOURS...BUT WITHOUT A BOUNDARY HOLDING OVER THE FORECAST AREA SERVING AS A POINT OF CONVERGENCE TO SET OFF THUNDERSTORMS. AT THIS TIME KEPT MENTION OF WEATHER OUT OF THE FORECAST AS AT LEAST A WEAK LOW LEVEL CAP REMAINS IN PLACE. CONVECTION IS POSSIBLE BUT WITHOUT A FOCUSING MECHANISM WAS NOT CONFIDENT ENOUGH TO INTRODUCE POPS AT THIS TIME. LOW LEVEL DEW POINT VALUES IN THE GFS/NAM LOOKED OVERDONE AS WELL AS THEY ARE FORECASTING MID 70S DEW POINT VALUES...WHILE DRIER AIR IS EVIDENT ALL AROUND THE FORECAST AREA THIS LOOKS UNLIKELY TOMORROW. OTHERWISE BUMPED HIGHS UP A FEW DEGREES AS SHOULD SEE SOME AFTERNOON SUN AGAIN THROUGHOUT THE FORECAST AREA WITH HIGHS IN THE LOWER 90S NORTH CENTRAL TO UPPER 80S NORTHEAST. SUN/MON...EAST COAST TROF BECOMES SOMEWHAT CUT OFF FROM THE MEAN FLOW ACROSS THE CANADIAN PROVINCES...AND EVEN BEGINS TO RETROGRADE TOWARDS THE OHIO VALLEY. HIGH PRESSURE REMAINS OVER THE ROCKIES...LEAVING NE KS IN A NORTH TO NORTHEASTERLY FLOW PATTERN. NAM WANTS TO BRING A SHORTWAVE IMPULSE DOWN INTO THE STATE ON MONDAY...WHICH IS ABSENT IN THE GFS. WITH ATMOSPHERE WEAKLY CAPPED AND AFTERNOON CAPES CAPABLE OF PRODUCING THUNDER...WOULDNT BE SURPRISED FOR ONE OF THESE WEAK FEATURES TO MOVE INTO THE FLOW AND GENERATE A FEW SHOWERS OR STORMS IN THE AFTERNOON...OR EVEN FOR SOME MID LEVEL CONVERGENCE TO DO THE SAME. WONT TRY TO NICKEL AND DIME THE TIMING SO WOULD RATHER PLAY IT DAY BY DAY FOR ISOLD CHANCES AND LEAVE DISCRETE LESS THAN 20 POPS FOR NOW. TUES-FRI...INTERESTING PATTERN PRESENTED BY OPERATIONAL GFS AND 12Z ECMWF...WITH RETROGRADING LOW PRESSURE MOVING ALL THE WAY EAST ACROSS THE OHIO VALLEY AND INTO IOWA BY THE END OF THE FORECAST PERIOD. THIS SOLUTION WAS THE OUTLIER IN THE ENSEMBLE FORECASTS...AS THIS MEMBER DROPPED THE CUTOFF LOW SLIGHTLY SOUTHWARD AND THEREFORE RETROGRADED INTO THE CTRL US. MOST OTHER MEMBERS...AND NAM HINTS AT SAME...LIFT THE LOW FARTHER NORTH WHICH PICKS IT UP AND CARRIES IT OFFSHORE. AT THIS TIME HAVE KEPT A WARMER AND DRY SOLUTION...BUT IF UPPER LOW CAN MOVE WESTWARD...WOULD NEED TO COOL THE FORECAST A FEW DEGREES AND POSSIBLY EVEN ADD SOME POPS AS COOLER TEMPS ALOFT MOVE EASTWARD. && .AVIATION... MAIN AVIATION CONCERNS ARE THE PERSISTENCE AND COVERAGE OF CONVECTION THIS AFTERNOON...THE POTENTIAL FOR STRATUS OVERNIGHT...AND A POSSIBILITY FOR FOG IN MHK DURING THE EARLY MORNING HOURS. CONVECTION HAS BEEN ONGOING NEAR MHK THIS AFTERNOON...AROUND THE AIRPORT NOT DIRECTLY OVER...SO TEMPO SEEMS FINE FOR NOW. CONVECTION COULD BUILD NORTH NEXT COUPLE OF HOURS TOWARDS FOE AND TOP...SO WILL LEAVE TEMPOS IN THE TAFS FOR NOW. OVERNIGHT HIGH END MVFR TO LOW END VFR CEILINGS LOOK IN STORE FOR FOE AND TOP WITH ISENTROPIC LIFT/THETA E ADVECTION AXIS ALOFT. MHK MAY NOT SEE A CEILING AFTER DARK WITH MOISTURE LIFTING EAST...BUT BREAKS IN THE CLOUDS...ESPECIALLY WITH TODAY RAINFALL COULD MEAN SOME MVFR/HIGH END IFR FOG 09-13Z TIMEFRAME. && CAVANAUGH/67/CAVANAUGH .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 20, 4:15 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 415 PM CDT FRI JUL 20 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-211200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 415 PM CDT FRI JUL 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL...WILL CONTINUE ACROSS THE AREA LATE THIS AFTERNOON INTO THIS EVENING. THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR ARE POSSIBLE WITH THE THUNDERSTORMS. LOCALLY HEAVY RAINFALL MAY PRODUCE FLASH FLOODING...ESPECIALLY OVER URBAN AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Jul 20, 3:52 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT FRI JUL 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HEAVY RAIN MANHATTAN 39.18N 96.57W
07/20/2007 M1.80 INCH RILEY KS TRAINED SPOTTER
20 MINUTE RAINFALL TOTAL. MEASURED AT THE KSU REC COMPLEX
NEAR THE INTERSECTION OF KIMBALL AND DENNISON AVENUES.
0343 PM HEAVY RAIN MANHATTAN 39.18N 96.57W
07/20/2007 M2.09 INCH RILEY KS TRAINED SPOTTER
ONE AND A QUARTER HOUR RAINFALL TOTAL. 0.54 INCHES OF THE
TOTAL RAINFALL FELL IN THE LAST 15 MINUTES. MEASURED BY
THE STATE CLIMATOLOGIST.
&&
EKLocal storm report, Jul 20, 4:03 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT FRI JUL 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM FLASH FLOOD W MANHATTAN 39.18N 96.57W
07/20/2007 RILEY KS TRAINED SPOTTER
STREETS WERE FLOODED ON THE WEST SIDE OF MANHATTAN.
0355 PM HEAVY RAIN MANHATTAN 39.18N 96.57W
07/20/2007 M0.65 INCH RILEY KS TRAINED SPOTTER
UPDATE FROM NEAR THE KSU REC COMPLEX. AN ADDITIONAL 0.65
INCHES FELL IN APPROXIMATELY 20 MINUTES...FOR A TOTAL OF
2.45 INCHES OF RAIN IN APPROXIMATELY ONE HOUR NEAR THE
INTERSECTION OF KIMBALL AND DENNISON AVENUES.
&&
EKThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:12 PM CDT | Flash Flood Warning | TOP | Riley | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.